Hail, Stanley
- When
- August 11, 10:55 AM MST
- Where
- Stanley County, 5.65 mi WSW of Sansarc
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 44.460, -101.130
A severe thunderstorm brought golf ball size hail along with wind gusts to sixty mph to part of Stanley county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A severe thunderstorm brought golf ball size hail along with wind gusts to sixty mph to part of Stanley county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 11, 10:40 AM MST, 15 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 1240 PM CDT Tue Aug 11 2020 .UPDATE... Issued at 1231 PM CDT Tue Aug 11 2020 See updated aviation discussion below. UPDATE Issued at 1034 AM CDT Tue Aug 11 2020 Presently, showers with the occasional rumble of thunder are still ongoing mainly in central South Dakota. These thundershowers will continue to deteriorate over the next couple hours as they head east. Adjusted PoPs and cloud cover to better reflect present conditions. UPDATE Issued at 642 AM CDT Tue Aug 11 2020 12z aviation discussion updated below. && .SHORT TERM...(Today through Wednesday Afternoon) Issued at 330 AM CDT Tue Aug 11 2020 Waa in advance of short wave trough in WY early this morning was bringing some mid level accas showers/storms in eastern WY. Expect these to develop east into sd and into central sd this morning. Otherwise, the main short wave trough in WY will bring the main round of showers and storms to our cwa later this afternoon and night. Good ll moisture and instability will continue to advect in through the day in advance of this short wave trough. The ops models and hi-res models all indicated shower/storm development this afternoon and evening. The 0-6km shear will be modest with these storms mainly in the 30 to 40 knot range. We do have a slight risk of severe weather mainly west of the Missouri River. With the good agreement in the models, increased pops across the region through tonight. This first round of convection will end Wednesday morning with more development possible in the afternoon with another short wave trough coming in from the southwest. Highs today and Wednesday will be similar with partly cloudy skies overall. Highs will be mainly in the 80s and lower 90s. .LONG TERM...(Wednesday Evening through Monday) Issued at 330 AM CDT Tue Aug 11 2020 The first half of the extended period looks rather active with several chances for showers and thunderstorms. Disturbances move across the northern plains, with surface boundaries situated over parts of the region as well. Returning low-level moisture will bring added instability and thus bringing potential for strong to severe storms also. It does appear that towards Day 5, northwest flow aloft may be established and bring a return to dry conditions for a few days at least. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon) Issued at 1231 PM CDT Tue Aug 11 2020 Terminals KABR,KATY,KPIR,KMBG The biggest question in regards to aviation weather through the TAF period is in regard to thunderstorm potential this afternoon and overnight. It is expected that thunderstorms, some potentially severe, will develop sometime this afternoon or early evening and progress across the region in a west to east direction. Exact timing and location for thunderstorm development is always difficult. Overall, VFR ceilings and visibilities are expected, although KATY may see MVFR ceilings Wednesday morning. Of course, the potential for lowered ceilings, reduced visibilities, and erratic winds are possible while thunderstorms are ongoing. ***Construction to improve taxiways at both KABR/KPIR terminals may cause an occasional temporary visibility reduction due to blowing dust (bldu), mainly during daytime hours UFN. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Telken SHORT TERM...Mohr LONG TERM...TMT AVIATION...Telken
Hazardous Weather Outlook National Weather Service Aberdeen SD 452 AM CDT Tue Aug 11 2020 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-121000- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 452 AM CDT Tue Aug 11 2020 /352 AM MDT Tue Aug 11 2020/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Thunderstorms are expected to move across the region today and tonight. Some of the storms could be severe mainly in central South Dakota. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Several more rounds of thunderstorms are expected Wednesday through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed. Mohr
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
849 AM CDT TUE AUG 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0827 AM TSTM WND GST 3 ESE AKASKA 45.31N 100.06W
08/11/2020 M53 MPH WALWORTH SD MESONET
&&
JTThe Rapid City radar (KUDX), 140 km away, was scanning. The volume nearest the first event began at 17:56 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Hail along with estimated sixty mph winds damaged the siding of the house.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2020Every state in 2020This day in weather historyWarnings in South Dakota, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915117, 915119.